Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 170, NWS Pittsburgh, PA

August 6, 2000Jefferson County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 6, 2000, 9:48 PM EDT for Jefferson County, Ohio. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2000, 9:48 PM EDT (01:48 UTC)
Expired
Aug 6, 2000, 10:15 PM EDT
In force
27 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Jefferson County, OH

The radar

The Pittsburgh radar (KPBZ), 49 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 9:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2398 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2398 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
3.8
Supercell composite
24.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 070149
SVRPIT
OHC081-070215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
948 PM EDT SUN AUG 6 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN OHIO

* UNTIL 1015 PM EDT

* AT 948 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF WINTERSVILLE...MOVING
  EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE IN EASTERN JEFFERSON COUNTY BY
  1000 PM

<<CALL TO ACTION>>DANGEROUS AND FREQUENT CLOUD-TO-GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM HIGHER
LOCATIONS SUCH ASc HILLS. STAY AWAY FROM TREES. MOVE INDOORS OR GET IN
A HARD-TOPPED CAR. IF INDOORS...STAY AWAY FROM WINDOWS. AVOID USING
ELECTRICAL APPLIANCES UNLESS IT IS AN EMERGENCY.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:56 PM EDT, 6 hours 52 minutes earlier.

Area forecast discussion, Aug 6, 2:56 PM EDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
256 PM EDT SUN AUG 6 2000

SHOWERS SEEM TO BE MOVING TO THE EAST...HOWEVER WARM MOIST AIR IS
STILL AROUND. WITH POSSIBLE SUNSHINE ADDITIONAL STORMS COULD DEVELOP
LATER TODAY.

THE COLD FRONT IS EXPECTED TO STRING OUT ACROSS THE AREA OVER THE
NEXT FEW DAYS KEEPING WARM AND HUMID AIR IN THE AREA. EXPECT A
CHANCE OF THUNDERSTORMS EVERYDAY.

CAT

FCSTID = 66
PIT   68  85  67  86 / 100  40  20  30
HLG   69  86  68  87 / 100  40  20  30
MGW   70  87  68  87 / 100  40  20  30
ZZV   71  88  70  88 / 100  40  20  30
PHD   70  87  69  88 / 100  40  20  30
FKL   66  82  63  83 / 100  40  20  30
DUJ   65  82  62  82 / 100  40  20  30
LBE   67  86  66  87 / 100  40  20  30
BTP   67  84  65  85 / 100  40  20  30
IDI   67  83  64  84 / 100  40  20  30
ODM   67  85  67  85 / 100  40  20  30

.PBZ...
MD...FLASH FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONE MDZ001.

OH...FLASH FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLASH FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLASH FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

In the hours before

Special weather statement, Aug 6, 9:39 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
939 PM EDT SUN AUG 6 2000

PAZ020-021-029-030-WVZ001-002-070300-
ALLEGHENY PA-BEAVER PA-BROOKE WV-HANCOCK WV-WASHINGTON PA-
WESTMORELAND PA-
939 PM EDT SUN AUG 6 2000

...STRONG THUNDERSTORMS...
STRONG THUNDERSTORMS WERE HEADED FOR THE PITTSBURGH METRO AREA. THIS
EVENING.  THUNDERSTORMS WERE RAPIDLY FORMING OVER THE PANHANDLE OF
WEST VIRGINIA AND AND WERE MOVING RAPIDLY EAST AT 40 MPH.  THESE
THUNDERSTORMS WILL REACH THE CITY OF PITTSBURGH AND GREENSBURG BY 10
PM AND CONTINUE FOR AN HOURS OR MORE. EXPECT WIND GUSTS OVER 40 MPH
AND GREATER ALONG WITH HAIL AND TORRENTIAL RAINS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 11:38 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana67 min
Aug 6, 11:38 PM EDTSevere Thunderstorm WarningPBZTuscarawas67 min
Aug 7, 12:09 AM EDTSevere Thunderstorm WarningPBZJefferson66 min
Aug 7, 12:18 AM EDTSevere Thunderstorm WarningPBZHarrison57 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.